(LifeWire) - Using the illegal street drug crystal meth is clearly a disaster-in-the-making from both a physical and psychological standpoint. But this highly addictive substance is a particular threat to heart health, increasing the odds of heart attacks and strokes for even young addicts and leaving lasting effects on the entire cardiovascular system.
Crystal meth (short for methamphetamine) belongs to the class of drugs known as amphetamines, stimulants that have both legitimate medical uses and illicit uses. The drug resembles tiny ice crystals or rock candy, and it can be snorted, smoked or injected, producing quick, powerful highs that make it difficult to resist repeated use.
According to the 2007 National Survey on Drug Use and Health, about 529,000 Americans use methamphetamines, a significant chunk of the 20 million people ages 12 and over who take illicit drugs. About 5% of high school seniors have used crystal meth -- also called "crank," "tweak," "ice" or "glass," among other names -- at least once.
Heart Damage Caused by Crystal Meth
Crystal meth is damaging to many areas of the body -- including the brain, kidneys and liver -- but the heart damage can be extensive. Its use can cause symptoms such as irregular heartbeat (arrhythmia), rapid pulse, high blood pressure, inflammation of the small blood vessels near the brain and/or inflammation of the heart lining (endocarditis).
Research has indicated that methamphetamine abusers have a significantly heightened risk of heart attacks and strokes because of this damage. Scientists who examined data from more than 3 million Texas hospital patients ages 18 to 44 found a link between heart attack and amphetamine use and reported it in 2008 in the journal Drug and Alcohol Dependence.
Crystal Meth-Triggered Coma, Cardiac Arrest
Using the same data, scientists writing for the Archives of General Psychiatry determined that amphetamine users have a fivefold increase in hemorrhagic strokes, which occur when blood vessels burst inside the brain. That's because this drug prompts dangerous blood pressure changes along with blood vessel spasms and inflammation that can lead to either or both of these outcomes. An overdose of crystal meth can even prompt coma or cardiac arrest.
Some of the physical consequences of crystal meth use for the cardiovascular system are irreversible, even if abusers manage to eventually kick the habit. Blood vessel damage in the brain has been observed among former users even years after they stopped taking the drug. Since scientists cannot yet offer any way to reduce the damage, long-term risks for stroke for these people remain higher than normal.
Signs Crystal Meth Is Being Used
Signs of crystal meth use include insomnia, irritability, increased sensitivity to noise, diminished appetite, nervousness and tremors.
"Research Report Series: Methamphetamine Use and Addiction." drugabuse.gov. 22 July 2008. National Institute on Drug Abuse. 5 Nov. 2008 <http://www.drugabuse.gov/Researchreports/Methamph/methamph3.html>.
"Results from the 2007 National Survey on Drug Use and Health." samhsa.gov. Sep. 2008. Substance Abuse and Mental Health Services Administration. 3 Nov. 2008 <http://www.drugabusestatistics.samhsa.gov/nsduh/2k7nsduh/2k7Results.pdf>.
"Tips for Teens: The Truth About Amphetamines." samhsa.gov. 2008. Substance Abuse and Mental Health Services Administration. 3 Nov. 2008 <http://ncadi.samhsa.gov/govpubs/PHD861/>.
Westover, Arthur N., Paul A. Nakonezny, and Robert W. Haley. "Acute Myocardial Infarction in Young Adults Who Abuse Amphetamines." Drug and Alcohol Dependence 96(2008) 49-56. 3 Nov. 2008 <http://www.sciencedirect.com/science?_ob=ArticleURL&_udi=B6T63-4S38BXH-2&_user=10&_coverDate=07%2F01%2F2008&_alid=759027708&_rdoc=1&_fmt=high&_orig=search&_cdi=5019&_sort=d&_docanchor=&view=c&_ct=1&_acct=C000050221&_version=1&_urlVersion=0&_userid=10&md5=5d86901771448019a6908bd7973d8a58>.
Westover, Arthur N., Susan McBride, and Robert W. Haley. "Stroke in Young Adults Who Abuse Amphetamines or Cocaine." Archives of General Psychiatry 64:4(2007) 495-502. 3 Nov. 2008 <http://archpsyc.ama-assn.org/cgi/content/abstract/64/4/495>.